Alert archive / Iowa / Flash Flood Warnings in 2013

Flash Flood Warning 5, NWS Des Moines, IA

May 16, 2013Union County, Iowa

NWS Des Moines, IA issued this flash flood warning at May 16, 2013, 10:33 AM CDT for Union County, Iowa. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 16, 2013, 10:33 AM CDT (15:33 UTC)
Expired
May 16, 2013, 1:30 PM CDT
In force
3 hr
Issued by
NWS Des Moines, IA
Area
Storm-based polygon
Flood severity
None

County Union County, IA

The radar

The Des Moines radar (KDMX), 89 km from the middle of the area, began a volume at 15:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 3.6 hours before the alert went out and 189 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2013-05-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 65 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2013-05-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -27 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
65 J/kg
Mixed-layer CIN
-246 J/kg
Mixed-layer LCL
1297 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
-27 m²/s²
0-3 km storm-relative helicity
-12 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

645 
WGUS53 KDMX 161533
FFWDMX
IAC175-161830-
/O.NEW.KDMX.FF.W.0005.130516T1533Z-130516T1830Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
1033 AM CDT THU MAY 16 2013

THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CENTRAL UNION COUNTY IN SOUTH CENTRAL IOWA...

* UNTIL 130 PM CDT

* AT 1031 AM CDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED FLASH    
  FLOODING ACROSS THE WARNED AREA. FLASH FLOODING WAS OCCURRING IN    
  AFTON. 4.5 INCHES OF RAINFALL WERE REPORTED IN AFTON AS WELL.

* FLASH FLOODING IS EXPECTED TO OCCUR OVER MAINLY RURAL AREAS OF
  CENTRAL UNION COUNTY...INCLUDING THE TOWNS OF AFTON AND ARISPE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FLOODING WAS OCCURRING IN AFTON...WITH WATER RUNNING OVER ROADWAYS IN 
SOUTH AFTON.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. TURN AROUND...DONT DROWN.

&&

LAT...LON 4104 9408 4092 9405 4095 9427 4104 9426

$$

AWB
1 follow-up statement
141 
WGUS73 KDMX 161713
FFSDMX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
1213 PM CDT THU MAY 16 2013

IAC175-161728-
/O.CAN.KDMX.FF.W.0005.000000T0000Z-130516T1830Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
UNION IA-
1213 PM CDT THU MAY 16 2013

...THE FLASH FLOOD WARNING THAT WAS IN EFFECT FOR CENTRAL UNION
COUNTY IS CANCELLED...

EXCESS RUNOFF FROM HEAVY RAIN HAS ENDED OVER THE WARNED AREA. STREAMS
AND CREEKS IN THE WARNED AREA HAVE RECEDED OR WERE BEGINNING TO
RECEDE...ENDING THE FLOOD THREAT. IF FLOODING HAS BEEN OBSERVED...
PLEASE REPORT IT TO YOUR LOCAL LAW ENFORCEMENT AGENCY.

LAT...LON 4104 9408 4092 9405 4095 9427 4104 9426

$$

AWB

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this flash flood warning went out at May 16, 6:32 AM CDT, 4 hours 1 minute earlier.

Area forecast discussion, May 16, 6:32 AM CDT, 4 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
632 AM CDT THU MAY 16 2013

.SHORT TERM.../TODAY /...
ISSUED AT 411 AM CDT THU MAY 16 2013

CLUSTER OF WEAK THUNDERSTORMS CONTINUES ACROSS THE SOUTHEASTERN CWA
IN AREA OF MOISTURE CONVERGENCE AND MOISTURE ADVECTION ALOFT. THIS
ACTIVITY IS EXPECTED TO WANE OVER THE NEXT FEW HOURS...AS MOISTURE
TRANSPORT ALOFT BECOMES ORIENTED FURTHER TO THE WEST AHEAD OF AN
APPROACHING MID LEVEL SHORTWAVE TROUGH. MOISTURE ADVECTION TO
INCREASE AND BECOME ORIENTED INTO THE SOUTHWESTERN TO WEST CENTRAL
CWA TOWARD MID MORNING TO MID AFTERNOON. THEREFORE COULD STILL SEE
SOME ISOLATED TO SCATTERED SHOWERS/THUNDERSTORMS ACROSS THE FAR
SOUTH THROUGHOUT THE MORNING...AND THEN WESTERN CWA THIS AFTERNOON.
BETTER CHANCES REMAIN WEST/NORTH OF THE CWA CLOSER TO THE UPPER
LEVEL SHORTWAVE TROUGH...SO STUCK WITH SLIGHT CHANCE/CHANCE POPS
ACROSS THE AREA. ANY ACTIVITY TO REMAIN ELEVATED FOR THE MOST
PART...HOWEVER NAM SOUNDINGS DO SUGGEST POTENTIAL FOR A FEW SURFACE
BASED STORMS THIS AFTERNOON. HOWEVER DEEP LAYER SHEAR REMAINS WEAK
SO ANY SEVERE POTENTIAL IS MINIMAL.

AIR MASS ALOFT IS SIMILAR TO YESTERDAY...BUT CLOUD COVER EXPECTED TO
BE HIGHER THUS KEPT MAX TEMPS NEAR PERSISTENCE FOR TODAY BUT WENT A
DEGREE OR TWO COOLER DUE TO CLOUD COVER/PRECIP CHANCES.

.LONG TERM.../TONIGHT THROUGH WEDNESDAY/...
ISSUED AT 411 AM CDT THU MAY 16 2013

VIGOROUS SHORT WAVE LIFTING NORTHEAST THROUGH COLORADO THIS
MORNING AND WILL ARRIVE OVER THE NORTHWEST PORTIONS OF THE REGION
TONIGHT. THE PREFERRED TRACK OF THIS SYSTEM HAS BEEN TRENDING
FARTHER TO THE NORTHWEST. THE FARTHEST NORTHWEST TRACKS WOULD KEEP
MUCH OF THE FORECAST AREA MOSTLY DRY TONIGHT INTO FRIDAY. THE LOW
LEVEL JET WILL BECOME RE-ESTABLISHED WEST OF IOWA THEN LEANING
NORTHEAST INTO MINNESOTA AS THE UPPER WAVE ARRIVES. AT THIS
POINT...HAVE KEPT POPS IN ESPECIALLY ACROSS THE NORTH WITH
GENERAL STEERING FLOW AND CORFIDI VECTORS POINTING EAST/SOUTHEAST.
THE WARM SECTOR WILL THEN BECOME ESTABLISHED OVER IOWA FRIDAY NIGHT
INTO SATURDAY.

THE UPPER RIDGE WILL BEGIN TO SHIFT EAST IN RESPONSE THE THE
DEEPENING TROUGH TO THE WEST WITH A CLOSE LOW EVENTUALLY
DEVELOPING ACROSS THE NORTHERN HIGH PLAINS ON SUNDAY. THIS WILL
BRING SOUTHWEST FLOW TO IOWA WITH SEVERAL PIECES OF ENERGY
RIPPLING THROUGH. THUNDERSTORMS WILL BEGIN TO ENTER WESTERN IOWA
AFTER MIDNIGHT SATURDAY THEN MORE PRONOUNCED CHANCES FOR
THUNDERSTORMS FOR LATE SUNDAY THROUGH MONDAY. THE POTENTIAL FOR
SEVERE WEATHER SUNDAY AND MONDAY STILL LOOKS THE BEST IT HAS THIS
SPRING. THE ENVIRONMENT WILL BE FAVORABLE FOR SUPERCELLS DURING
THIS PERIOD WITH GOOD INSTABILITY AND INCREASING SHEAR. AT THIS
TIME IT APPEARS FAVORABLE FOR TORNADIC ACTIVITY WHICH COULD PUT AN
END TO THE CURRENT TORNADO FREE STREAK ONGOING ACROSS IOWA.
TEMPERATURES THROUGH THE WEEKEND WILL BE ABOVE NORMAL AND IN THE
80S FOR SEVERAL DAYS. THE BOUNDARY WILL MOVE THROUGH MONDAY THEN
MORE SEASONAL WEATHER TO FOLLOW.

&&

.AVIATION...16/12Z
ISSUED AT 629 AM CDT THU MAY 16 2013

MAINLY VFR CONDITIONS EXPECTED THROUGHOUT THE DAY. SOME SHOWERS
AND ISOLATED THUNDER EXPECTED TO LINGER AROUND KOTM THIS MORNING.
ALTHOUGH LIGHTNING HAS SIGNIFICANTLY DECREASED SO DID NOT MENTION
THUNDER. OTHERWISE SOME CHANCES AGAIN FOR THUNDER MAINLY AT KFOD
AND POSSIBLY KMCW LATE THIS AFTERNOON INTO TONIGHT. HOWEVER
UNCERTAINTY IS HIGH ON HOW WIDESPREAD THE ACTIVITY MAY BE...WITH
BETTER CHANCES NORTH AND WEST OF THE AREA. THEREFORE DID NOT
MENTION ANYTHING IN THE TERMINALS FOR NOW UNTIL CERTAINTY BECOMES
GREATER. WINDS TO BE OUT OF THE SOUTHEAST THROUGH THE PERIOD.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM...BEERENDS
LONG TERM...DONAVON
AVIATION...BEERENDS
Hazardous weather outlook, May 16, 5:00 AM CDT, 5 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
500 AM CDT THU MAY 16 2013

IAZ033-034-044>047-057>061-070>075-081>086-092>097-171000-
SAC-CALHOUN-CRAWFORD-CARROLL-GREENE-BOONE-AUDUBON-GUTHRIE-DALLAS-
POLK-JASPER-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION-
CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-APPANOOSE-
DAVIS-
500 AM CDT THU MAY 16 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTH CENTRAL IOWA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED TODAY AND TONIGHT. AN
ISOLATED SEVERE STORM WITH QUARTER SIZED HAIL OR 60 MPH WINDS IS
POSSIBLE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A FEW THUNDERSTORMS ARE POSSIBLE EARLY FRIDAY THEN PERIODS OF
THUNDERSTORMS ARE FORECAST SATURDAY NIGHT THROUGH TUESDAY. THERE
IS A THREAT FOR SEVERE WEATHER SATURDAY NIGHT THROUGH MONDAY WITH
THE MOST SIGNIFICANT POTENTIAL SUNDAY AFTERNOON INTO MONDAY. LARGE
HAIL...DAMAGING WINDS AND A FEW TORNADOES ARE POSSIBLE DURING THIS
PERIOD.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED SUNDAY AFTERNOON THROUGH MONDAY.

IAZ004>007-015>017-023>028-035>039-048>050-062-171000-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-WEBSTER-HAMILTON-
HARDIN-GRUNDY-BLACK HAWK-STORY-MARSHALL-TAMA-POWESHIEK-
500 AM CDT THU MAY 16 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
NORTH CENTRAL IOWA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE POSSIBLE ACROSS THE AREA TONIGHT. AN ISOLATED
SEVERE STORM WITH QUARTER SIZED HAIL OR 60 MPH WINDS IS POSSIBLE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

SCATTERED THUNDERSTORMS ARE POSSIBLE FRIDAY THEN PERIODS OF
THUNDERSTORMS ARE FORECAST SATURDAY NIGHT THROUGH TUESDAY. THERE
IS A THREAT FOR SEVERE WEATHER SATURDAY NIGHT THROUGH MONDAY WITH
THE MOST SIGNIFICANT POTENTIAL SUNDAY AFTERNOON INTO MONDAY. LARGE
HAIL...DAMAGING WINDS AND A FEW TORNADOES ARE POSSIBLE DURING THIS
PERIOD.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED SUNDAY AFTERNOON THROUGH MONDAY.

In the hours before

Special weather statement, May 16, 8:24 AM CDT, 2 hours 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
824 AM CDT THU MAY 16 2013

IAZ082-161400-
UNION-
824 AM CDT THU MAY 16 2013

...THUNDERSTORM WITH HAIL AND HEAVY RAIN...

AT 819 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER CENTRAL UNION COUNTY...MOVING NORTHEAST AT 5
MPH.

NICKEL SIZE HAIL...WINDS GREATER THAN 40 MPH...ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
  AFTON...              THAYER...

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS
PASSED.

AWB
Local storm report, May 16, 8:35 AM CDT, 1 hour 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
835 AM CDT THU MAY 16 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0835 AM     HAIL             AFTON                   41.03N 94.20W
05/16/2013  E0.88 INCH       UNION              IA   PUBLIC

            PUBLIC REPORTED NICKEL SIZE HAIL

&&

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 16, 6:34 PM CDTFlash Flood WarningDMXCrawford6 hr

Nearby

Flash Flood Warnings in Iowa, 2013Every flash flood warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.